Ask The Doctors: October 2011
Q. My paternal grandfather had coronary bypass surgery at age 63. My father had it at age 58. They were both active and not overweight. I am concerned I have inherited a big risk of heart disease. I take baby aspirin, flaxseed and fish oil daily with a multivitamin. I eat well and try to exercise. Is there anything else I can do to prevent this from happening to me?
A. You should have your risk factors evaluated by your physician. You need blood pressure, fasting glucose and cholesterol tests. We can test for some novel risk factors that are very good at predicting risk of heart disease.
Q. I went to the hospital with back and chest pain, and the tests showed I have a 50-60 percent blockage in three main arteries. Now they want to do a stress test. Do you think I will need stents?
A. Revascularization with stenting or surgery is not usually recommended unless patients have a blockage of 70-80 percent or more. Treating moderate blockages has never been shown to reduce the risk of heart attack or death. However, you do have coronary artery disease, and we recommend you control your blood pressure, make sure your LDL cholesterol is less than 70 mg/dL, manage your diabetes if you have it, and keep your weight down.
Q. My mother was not prescribed cardiac rehab after her heart attack. When is cardiac rehab not recommended?
A. Cardiac rehab has been shown to decrease heart attack and death. Cardiac rehab should be done after heart attack, stenting, bypass surgery and in patients with chronic angina. Unfortunately, some patients cannot participate due to severe arthritis or some type of debilitating condition. You should talk to your motherís physician about cardiac rehab. It is possible there was a miscommunication.
Q. My perfectly healthy, athletic brother died at age 38 in his sleep from mitral valve prolapse, which caused sudden cardiac death. My sister and I are worried it could be hereditary.
A. While there are links to mitral valve prolapse (MVP) being a hereditary disease, the exact mechanism is unknown. There are rare reports of MVP causing sudden cardiac death, and most are linked to ventricular arrhythmias. You and your siblings should be evaluated by a cardiologist for MVP as well as for arrhythmias.
Q. I have mild left ventricular hypertrophy that was discovered on a stress test. Will a repeat test show if my heart has increased in size?
A. The most common cause of left ventricular hypertrophy is high blood pressure or obesity. Unless you have another cause, such as hypertrophic cardiomyopathy or valvular heart disease, we do not recommend routine echocardiography follow-up.
Q. My legs ache. I originally thought it was due to my statin. My doctor told me to stop taking it. I am watching my diet carefully. One ankle seems swollen. I am 59 years old and about 40 pounds overweight. I canít exercise because I have no cartilage in my knees?
A. Your leg ache does not sound like it is cardiovascular-related. Heart-induced swelling usually occurs on both sides. A previous injury to that leg might cause swelling.
Q. I am a 60-year-old woman with CAD. My LDL is 64 and HDL is 72 on Zocor, but my doctor thinks Crestor may be better for me. He says it is more potent and could reduce my numbers even more. I would have to pay for this drug out-of-pocket. Do you think the additional cost would be worth it?
A. Your current lipid values are very favorable. For someone with a history of CAD, the goal LDL level is less than 70 mg/dL, which you have achieved with your current dose of Zocor. I would not recommend changing to Crestor.
Q. I recently had a physical. My doctor took an EKG and said it looks like I have some damage to my heart. He scheduled me for a stress echo. Is it possible to have heart damage without knowing it? I feel fine, but am maybe a little tired?
A. It is definitely possible to have sustained mild heart damage without being aware of it, particularly if you were in very good shape to begin with, or if you were not very active. These so-called silent heart attacks are more common in diabetic patients. Women may have unusual symptoms such as fatigue, breathlessness or nausea that might not be apparent right away.